California, 2012

Hail and Damaging Winds in California, April 23, 2012

April 23, 2012 · NWS REV · 3 events in 2 counties and zones

A weak upper low moving through California (from south to north) on the 23rd combined with well above average temperatures to bring strong thunderstorms to Lassen and eastern Modoc Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A weak upper low moving through California (from south to north) on the 23rd combined with well above average temperatures to bring strong thunderstorms to Lassen and eastern Modoc Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM PST, 10 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 2:15 AM PST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 AM PDT MON APR 23 2012

.SHORT TERM...
NO MAJOR CHANGES WERE MADE TO THE SHORT TERM GRIDS.

RESIDUAL CLOUD COVER/SHOWERS FROM YESTERDAY EVENING'S CONVECTION
IS MOVING INTO FAR NORTHERN NEVADA. ALTHOUGH THERE ARE NO OBVIOUS
WAVES IN THE UPPER FLOW, THERE WAS CLEARLY SOME UPPER FORCING
AIDING CONVECTION YESTERDAY AS THUNDERSTORMS CONTINUED NORTH OF
I-80 OVER THE BASIN AND RANGE UNTIL BETWEEN 06Z AND 07Z.

THE NEXT DISTURBANCE OF INTEREST CAN BE SEEN CLEARLY IN THE WATER
VAPOR SATELLITE OFF THE NORTHERN BAJA COAST. THERE IS ALREADY SOME
UPPER FORCING AHEAD OF THE DISTURBANCE WITH SOME MOISTENING EVIDENT
IN THE WATER VAPOR SATELLITE EXTENDING FROM NEAR BAKERSFIELD TO
EXTREME SOUTHEASTERN CALIFORNIA. THE UPPER DISTURBANCE WILL MOVE
INTO CENTRAL AND SOUTHERN CALIFORNIA BY LATE AFTERNOON WITH LIFT
AND COOLING WORKING TO DE-STABILIZE THE MID AND UPPER LEVELS OVER
THE CWA. THE UPPER LIFT WILL COMBINE WITH GOOD HEATING AND AFTERNOON
WEST WIND CONVERGENCE IN THE SIERRA AND ACROSS FAR WESTERN NEVADA
TO PROVIDE SOLID FORCING FOR SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS ACROSS MUCH OF THE CWA.

AS FAR AS INTENSITY OF STORMS THIS AFTERNOON AND EVENING, SURFACE
TEMP/DEWPOINT SPREADS OF MORE THAN 50 DEGREES IN THE BASIN ALONG
WITH GOOD FORCING ALONG THE BOUNDARY OF THE WESTERLY WIND
CONVERGENCE WILL SET THE STAGE FOR SOME STRONG TO POSSIBLY SEVERE
STORMS OVER THE LOWER VALLEYS OF NORTHEAST CALIFORNIA AND WESTERN
NEVADA. THE MAIN THREAT WILL BE FROM SEVERE (58+ MPH) OUTFLOW
WINDS GIVEN THE LARGE LOW LEVEL TEMP/DEWPOINT SPREADS AND TENDENCY
FOR RAPID CELL BUILDING AT THE LEADING EDGE OF THE WEST WIND
CONVERGENCE BOUNDARY. STORMS COULD ALSO BE LONGER-LIVED THAN GARDEN
VARIETY STORMS DUE TO SOME MODEST MID LEVEL SHEAR.

TEMPERATURE-WISE TODAY, ONE MORE DAY OF RECORD TEMPS IS ON TAP
BEFORE COOLER WEATHER WORKS ITS WAY INTO THE REGION AS THE UPPER
RIDGE BREAKS DOWN.

TONIGHT, SHOWERS AND THUNDERSTORMS LOOK TO CONTINUE PAST THE TYPICAL
DIURNAL PERIOD (ESPECIALLY NORTH OF INTERSTATE 80) AS THE UPPER
DISTURBANCE MOVES INTO NORTHERN NEVADA AND PROVIDES SUSTAINED
UPPER FORCING/INSTABILITY OVERNIGHT.

TUESDAY, THE REGION WILL BE BETWEEN AREAS OF FORCING AS MONDAY
NIGHT'S DISTURBANCE MOVES PAST AND ANOTHER UPPER LOW REMAINS WELL OFF
THE SOUTHERN CALIFORNIA COAST. STILL, RESIDUAL MOISTURE WILL COMBINE
WITH A WEAK AFTERNOON WEST WIND PUSH TO PROVIDE AT LEAST SOME LIFT
FOR AT LEAST CUMULUS WITH A FEW STORMS HARD TO RULE OUT.

WEDNESDAY AND WEDNESDAY NIGHT, THE UPPER LOW OFF THE SOUTHERN
CALIFORNIA COAST WILL BEGIN TO MOVE EAST AS AS STRONGER SYSTEM OFF
THE PACIFIC NORTHWEST COAST GIVES IT A SHOVE. DURING THE DAY
WEDNESDAY, A DEFORMATION AXIS IS SHOWING UP IN MODELS WHICH IS
PROGGED TO BRING COPIOUS CLOUD COVER INTO THE REGION. THE CLOUD
COVER AND COOLER TEMPERATURES ON WEDNESDAY MAY SERVE TO SEVERELY
LIMIT INSTABILITY ESPECIALLY FOR FAR WESTERN NEVADA AND EASTERN
CALIFORNIA. THIS MAY MEAN WE GET MORE SHOWERS THAN THUNDERSTORMS
BUT MODEL SOUNDINGS SHOW SOME SKINNY INSTABILITY SO I LEFT A
SLIGHT CHANCE OF STORMS IN EVERYWHERE FOR WEDNESDAY AFTERNOON.
SNYDER

.LONG TERM...THURSDAY THROUGH SUNDAY...
EJECTING TROUGH WILL BE MOVING EAST OF AREA AND GETTING ABSORBED BY
PACNW TROUGH AT BEGINNING OF PERIOD. SOUTHERN END OF PACNW TROUGH
WILL MOVE ACROSS AREA DURING THE DAY THURSDAY AND THEN EXIT THURSDAY
NIGHT. MOIST BOUNDARY LAYER BECOMES QUITE SHALLOW BY 00Z FRIDAY WITH
SOUNDINGS INDICATING SIGNIFICANT WARMING OF THE MID LEVELS. SO SPED
UP THE DEMISE OF SHOWERS ON THU-THU EVENING AS WELL AS DECREASED SKY
COVER. MUCH OF THE SIERRA FRONT DOWN INTO EASTERN MONO-MINERAL
COUNTIES WILL LIKELY BE PARTLY CLOUDY WITH ONLY AN ISOLATED SHOWER
HANGING AROUND. STRONG PRESSURE GRADIENT WILL RESULT IN WIND GUSTS
CLOSE TO ADVISORY LEVELS (40-45 MPH) THU AFTERNOON/EVENING. AFTER
THIS TROUGH PASSES, A RIDGE WILL BUILD OVER THE EPAC WITH A BROAD
TROUGH DEVELOPING OVER THE ROCKIES-MID SECTION OF THE COUNTRY. THIS
WILL LEAVE OUR AREA IN A NORTHWEST FLOW WITH PERIODS OF CLOUDS. SOME
MODELS INDICATE SOME LIGHT QPF ALONG THE OREGON BORDER AS S/WV
ENERGY BRUSHES AREA. HOWEVER LEFT THINGS DRY FOR NOW UNTIL TIMING OF
SUCH FEATURES CAN BE DETERMINED. AFTER A COOL AND WINDY DAY
THURSDAY, TEMPERATURES WILL WARM BACK ABOVE NORMAL FOR THE WEEKEND
WITH 60S AND 70S MOST AREAS. HOHMANN
&&

.AVIATION...
PATCHY FOG AROUND KTRK WILL BURN OFF AROUND 15Z. THUNDERSTORMS ARE
EXPECTED TO FIRE ALONG THE EASTERN SIERRA AND WESTERN NV THIS
AFTERNOON AND EVENING AND AGAIN ON TUESDAY WITH THE BEST COVERAGE
TODAY. THERE IS ABOUT A 15-20% CHANCE OF THUNDERSTORMS AT KMMH, AND
25-30% AT KRNO/KTVL/KTRK. ERRATIC OUTFLOW WIND GUSTS 45-55 KT
POSSIBLE WITH STRONGER STORMS 21Z-03Z, ESPECIALLY EAST OF HWY 395.
HOHMANN
&&

.HYDROLOGY...
ONE MORE DAY OF ABOVE AVERAGE HIGHS IS EXPECTED THROUGH THE EASTERN
SIERRA TODAY. TEMPERATURES WILL BEGIN TO COOL DOWN BACK TO NEAR
AVERAGE. ELEVATED STREAM FLOWS ARE LIKELY AGAIN TODAY. THE HIGHEST
FLOWS WILL OCCUR IN THE EVENING. DUE TO A WELL BELOW AVERAGE SNOWPACK
NO FLOODING IS EXPECTED...AND MOST SMALL STREAMS WILL REMAIN WELL
BELOW BANK FULL. THE MAIN CONCERN IS SWIFT FLOWS THAT CAN KNOCK
YOU OFF YOUR FEET AND THE POTENTIAL FOR HYPOTHERMIA WITH WATER
TEMPERATURES LIKELY IN THE 40S. MLF/HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Apr 23, 4:42 AM PST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
542 AM PDT MON APR 23 2012

CAZ070>073-NVZ001>005-240000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
542 AM PDT MON APR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
THIS EVENING. THE MAIN THREATS WILL BE THUNDERSTORM WIND GUSTS TO
60 MPH...SMALL HAIL...AND DEADLY LIGHTNING. BLOWING DUST...
REDUCING VISIBILITY TO BELOW ONE MILE...IS POSSIBLE ACROSS WESTERN
NEVADA AS A RESULT OF THE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MILDER WEATHER WILL RETURN TO THE REGION TUESDAY AND WEDNESDAY.
WINDY CONDITIONS ARE POSSIBLE ON THURSDAY AS A COLD FRONT MOVES
THROUGH THE REGION. DRY CONDITIONS ARE THEN EXPECTED FRIDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ASKED TO REMAIN
ALERT AND REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE ACCORDING TO ESTABLISHED PROCEDURES.

O'HARA

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Apr 23, 11:59 AM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1259 PM PDT MON APR 23 2012

CAZ071-232030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
1259 PM PDT MON APR 23 2012

...STRONG THUNDERSTORMS MOVING TOWARDS HIGHWAY 395 BETWEEN
JANESVILLE AND DOYLE...

AT 1256 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
SOUTHEAST OF ANTELOPE LAKE TO DOYLE AND MOVING NORTHEAST AT 30 MPH.

FREQUENT LIGHTNING...SMALL HAIL...AND STRONG GUSTY WINDS OF AROUND
40 TO 50 MPH... ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...HONEY LAKE...JANESVILLE...MILFORD.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 395 BETWEEN JANESVILLE
AND DOYLE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER.
SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4025 12037 4005 12007 3989 12028 4013 12056
TIME...MOT...LOC 1957Z 233DEG 24KT 4013 12045 3997 12012

LINDAMAN

The radar

The Reno radar (KRGX), 109 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lassen

When
April 23, 12:20 PM PST
Where
Lassen County, Janesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.300, -120.530

Spotter estimated nickel size hail in Janesville.

Thunderstorm Wind, Modoc

When
April 23, 2:45 PM PST
Where
Modoc County, 3.61 mi ESE of Lake City
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.622, -120.161

This wind gust was measured by the Surprise Valley RAWS.

Thunderstorm Wind, Lassen

When
April 23, 4:00 PM PST
Where
Lassen County, 7.82 mi E of Madeline
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.050, -120.320

This wind gust was measured at the Blue Door RAWS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376257, 376271, 376258.